We introduce the concepts of weighted ambiguity and deficiency for a mapping between two finite Abelian groups of the same size. Then, we study the optimum lower bounds of these measures for permutations of an Abelian group. A construction of permutations, by modifying some permutation functions over finite fields, is given. Their ambiguity and deficiency is investigated; most of these functions are APN permutations. We show that, when they are not optimal, the Möbius function in the multiplicative group of Fq is closer to being optimal in ambiguity than the inverse function in the additive group of Fq. We note that the inverse function over F28 is used in AES. Finally, we conclude that a twisted permutation polynomial of a finite field is again closer to being optimal in ambiguity than the APN function employed in the SAFER cryptosystem.

Additional Metadata
Keywords Abelian group, almost perfect nonlinear (APN), permutation
Persistent URL dx.doi.org/10.1109/TIT.2011.2159478
Journal IEEE Transactions on Information Theory
Panario, D. (Daniel), Sakzad, A. (Amin), Stevens, B, & Wang, Q. (2011). Two new measures for permutations: Ambiguity and deficiency. IEEE Transactions on Information Theory, 57(11), 7648–7657. doi:10.1109/TIT.2011.2159478